Alert archive / New Mexico / High Wind Warnings in 2010

High Wind Warning 23, NWS Midland/Odessa, TX

May 5, 2010Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind warning at May 5, 2010, 1:47 PM MDT for Eddy County, New Mexico. It took effect at May 6, 2010, 9:00 AM MDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 5, 2010, 1:47 PM MDT (19:47 UTC)
In effect from
May 6, 2010, 9:00 AM MDT
Expired
May 6, 2010, 8:00 PM MDT
In force
11 hr
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.8 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2010-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2010-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4354 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

026 
WWUS74 KMAF 051947
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
247 PM CDT WED MAY 5 2010

...HIGH WINDS WILL IMPACT THE GUADALUPE MOUNTAINS THURSDAY...

.A SURFACE TROUGH OF LOW PRESSURE WILL CONTINUE TO DEEPEN ACROSS
WEST TEXAS AND SOUTHEAST NEW MEXICO THROUGH THURSDAY. A TIGHTENING
PRESSURE GRADIENT...ALONG WITH STRENGTHENING MID LEVEL WINDS...WILL
RESULT IN A PERIOD OF HIGH WIND SPEEDS OVER THE GUADALUPE MOUNTAINS
THURSDAY.

NMZ028-TXZ057-052100-
/O.CAN.KMAF.HW.A.0013.100506T2000Z-100507T0200Z/
EDDY COUNTY PLAINS-VAN HORN AND HIGHWAY 54 CORRIDOR-
INCLUDING THE CITIES OF...ARTESIA...CARLSBAD...VAN HORN
247 PM CDT WED MAY 5 2010 /147 PM MDT WED MAY 5 2010/

...HIGH WIND WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS CANCELLED THE
HIGH WIND WATCH THAT WAS IN EFFECT FOR THE EDDY COUNTY PLAINS AND
THE VAN HORN AND HIGHWAY 54 CORRIDOR.

HIGH WINDS ARE NO LONGER EXPECTED ACROSS THE EDDY COUNTY PLAINS
AND THE VAN HORN AND HIGHWAY 54 CORRIDOR THURSDAY. HOWEVER...WINDS
MAY APPROACH ADVISORY CRITERIA ACROSS THESE LOCATIONS...WITH
SPEEDS OF 30 TO 35 MPH...AND GUSTS OVER 45 MPH POSSIBLE.

$$

NMZ027-TXZ258-061000-
/O.UPG.KMAF.HW.A.0013.100506T2000Z-100507T0200Z/
/O.NEW.KMAF.HW.W.0023.100506T1500Z-100507T0200Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...PINE SPRINGS
147 PM MDT WED MAY 5 2010

...HIGH WIND WARNING IN EFFECT FROM 9 AM TO 8 PM MDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WARNING FOR THE GUADALUPE MOUNTAINS...WHICH IS IN EFFECT
FROM 9 AM TO 8 PM MDT THURSDAY. THE HIGH WIND WATCH IS NO LONGER
IN EFFECT.

WEST TO SOUTHWEST WINDS OF 35 TO 45 MPH WITH A FEW GUSTS OVER 60
MPH ARE EXPECTED ACROSS THE GUADALUPE MOUNTAINS THURSDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOTORISTS PLANNING TRAVEL THROUGH GUADALUPE PASS ALONG U.S.
HIGHWAY 62 180 SHOULD EXERCISE EXTREME CAUTION THURSDAY...
ESPECIALLY DRIVERS OF HIGH PROFILE VEHICLES. 

&&

$$
2 follow-up statements
051 
WWUS74 KMAF 061002
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
502 AM CDT THU MAY 6 2010

...HIGH WINDS WILL EFFECT THE GUADALUPE MOUNTAINS...EDDY COUNTY...VAN
HORN...AND THE HIGHWAY 54 CORRIDOR TODAY AND THIS EVENING...

.A SURFACE TROUGH OF LOW PRESSURE IN EASTERN COLORADO WILL STRENGTHEN
AND MOVE INTO THE TEXAS PANHANDLE THIS AFTERNOON.  AS A
RESULT...SOUTHWEST TO WEST WINDS WILL INCREASE ACROSS THE REGION TODAY
AND THIS EVENING...ESPECIALLY ACROSS THE GUADALUPE MOUNTAINS...EDDY
COUNTY VAN HORN...AND THE HIGHWAY 54 CORRIDOR.

NMZ027-TXZ258-062000-
/O.CON.KMAF.HW.W.0023.100506T1500Z-100507T0200Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...PINE SPRINGS
402 AM MDT THU MAY 6 2010

...HIGH WIND WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO
8 PM MDT THIS EVENING...

SOUTHWEST TO WEST WINDS OF 35 TO 45 MPH...WITH GUSTS AS HIGH AS 65 MPH...
ARE EXPECTED ACROSS THE GUADALUPE MOUNTAINS TODAY AND THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOTORISTS PLANNING TRAVEL THROUGH GUADALUPE PASS ALONG U.S. HIGHWAY
62 180 SHOULD EXERCISE EXTREME CAUTION THURSDAY... ESPECIALLY
DRIVERS OF HIGH PROFILE VEHICLES.

&&

$$

NMZ028-TXZ057-062000-
/O.NEW.KMAF.WI.Y.0019.100506T1500Z-100507T0200Z/
EDDY COUNTY PLAINS-VAN HORN AND HIGHWAY 54 CORRIDOR-
INCLUDING THE CITIES OF...ARTESIA...CARLSBAD...VAN HORN
502 AM CDT THU MAY 6 2010 /402 AM MDT THU MAY 6 2010/

...WIND ADVISORY IN EFFECT FROM 10 AM CDT /9 AM MDT/ THIS MORNING
TO 9 PM CDT /8 PM MDT/ THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 10 AM CDT /9 AM MDT/ THIS
MORNING TO 9 PM CDT /8 PM MDT/ THIS EVENING. 

SOUTHWEST WINDS OF 30 TO 40 MPH...WITH GUSTS AS HIGH AS 55 MPH...ARE
EXPECTED ACROSS EDDY COUNTY...VAN HORN...AND THE HIGHWAY 54 CORRIDOR
TODAY AND THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED.  WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

44
245 
WWUS74 KMAF 061922
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
222 PM CDT THU MAY 6 2010

NMZ027-TXZ258-070015-
/O.CON.KMAF.HW.W.0023.000000T0000Z-100507T0200Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...PINE SPRINGS
122 PM MDT THU MAY 6 2010

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS
EVENING...

SOUTHWEST TO WEST WINDS OF 30 TO 40 MPH...WITH GUSTS OF 50 TO 65
MPH...ARE EXPECTED ACROSS THE GUADALUPE MOUNTAINS THROUGH MID
EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOTORISTS PLANNING TRAVEL THROUGH GUADALUPE PASS ALONG U.S.
HIGHWAY 62 180 SHOULD EXERCISE EXTREME CAUTION THURSDAY...
ESPECIALLY DRIVERS OF HIGH PROFILE VEHICLES.

AVIATION INTERESTS MAY EXPERIENCE LOCALIZED BUT EXTREME TURBULENCE...
OR STRONG DOWNWARD AIRFLOWS...IF FLYING IN THE VICINITY OF THE
GUADALUPE MOUNTAINS. PILOTS SHOULD BE ALERT FOR STANDING WAVE
CLOUDS OR OTHER EVIDENCE OF MOUNTAIN WAVE ACTIVITY.

&&

$$

NMZ028-TXZ057-070000-
/O.EXT.KMAF.WI.Y.0019.000000T0000Z-100507T0000Z/
EDDY COUNTY PLAINS-VAN HORN AND HIGHWAY 54 CORRIDOR-
INCLUDING THE CITIES OF...ARTESIA...CARLSBAD...VAN HORN
222 PM CDT THU MAY 6 2010 /122 PM MDT THU MAY 6 2010/

...WIND ADVISORY NOW IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS
EVENING...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS
EVENING. 

SOUTHWEST WINDS OF 25 TO 35 MPH...WITH GUSTS TO 45 MPH...ARE
EXPECTED ACROSS EDDY COUNTY...VAN HORN...AND THE HIGHWAY 54
CORRIDOR THROUGH THE AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED.  WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at May 5, 11:01 AM MDT, 2 hours 46 minutes earlier.

Area forecast discussion, May 5, 11:01 AM MDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1201 PM CDT WED MAY 5 2010

.DISCUSSION...
SEE AVIATION DISCUSSION BELOW.

&&

.AVIATION...
COLD FRONT HAS MADE IT S OF MAF...INK...CNM. STILL ENUF OF A PUSH
TO MAKE IT TO THE PECOS RIVER. NE WINDS IN WAKE OF FRONT ARE
10-15KTS AND WILL DECREASE INTO THE EVENING. ONLY A FEW/SCT HIGH
CLOUDS THIS PM. WINDS TURN SW AT ALL TAF SITES NEAR END OF FORECAST
15Z-18Z THUR AND WILL INCREASE THRU THE DAY.

&&

.PREV DISCUSSION... /ISSUED 618 AM CDT WED MAY 5 2010/

DISCUSSION...
SEE 12Z AVIATION DISCUSSION BELOW.

AVIATION...
LIGHT SOUTHWEST AND WEST WINDS WILL SHIFT AS A WEAK COLD FRONT
MOVES INTO THE AREA. WINDS AT MAF AND HOB WILL BECOME
NORTHEASTERLY WHILE OTHER TAF SITES SHOULD REMAIN JUST WEST OF THE
FRONT AND HAVE WINDS VEER TO THE NORTHWEST. WINDS AT ALL SITES
SHOULD BECOME SOUTH TO SOUTHEASTERLY AFTER 00Z. GENERALLY CLEAR
SKIES TO REMAIN THROUGH THE TAF PERIOD.

HENNIG

PREV DISCUSSION... /ISSUED 409 AM CDT WED MAY 5 2010/

DISCUSSION...

LATEST SFC ANALYSIS SHOWS A COLD FRONT MOVING THRU THE TEXAS
PANHANDLE...W/BOTH THE GFS AND NAM PROGRESSING IT FURTHER INTO THE
REGION TODAY BEGINNING AT AROUND 15Z AS OPPOSED TO EARLIER RUNS.
THIS IS REFLECTED IN COOLER FORECAST SOUNDINGS AND TEMP PROGS...AND
AFTERNOON TEMPS DON/T LOOK TO REACH PREVIOUSLY FCST HIGHS.
HOWEVER...THEY SHOULD REMAIN ABOVE NORMAL.  ALTHOUGH VERY DRY AIR
REMAINS IN PLACE...WINDS BOTH AHEAD OF AND BEHIND THE FRONT DON/T
LOOK TO POSE A FIRE WX THREAT THIS AFTERNOON.  HOWEVER...ON THURSDAY
A LEESIDE SFC TROUGH IS SET TO DEVELOP ON THE FRONT RANGE AND MOVE
INTO THE TEXAS PANHANDLE IN RESPONSE TO AN UPPER TROUGH MODELS MOVE
INTO THE UPPER MIDWEST BY 00Z FRIDAY.  IN RESPONSE...WESTERLY
DOWNSLOPE FLOW DURING THE AFTERNOON AND EVENING WILL RESULT IN
AFTERNOON TEMPS NEARING OR EXCEEDING THE CENTURY MARK.  FORECAST
SOUNDINGS OVER SE NM MIX OUT TO ABOVE H7...WHERE 40-45KT ZONAL WINDS
ARE PROGGED.  W/THIS IN MIND...CRITICAL FIRE WX CONDITIONS ARE
EXPECTED OVER THE NW CWA...AND THE GOING WATCH WILL CONTINUE.  IN
ADDITION...HIGH WINDS WILL BE POSSIBLE IN EDDY COUNTY...THE
GUADALUPES...AND VAN HORN/HWY 54 CORRIDOR...SO WE/LL ISSUE A WIND
WATCH FOR THOSE LOCALES AS WELL.

ANOTHER COLD FRONT IS ADVERTISED FOR FRIDAY MORNING...W/A SFC RIDGE
MOVING THRU THE CENTRAL PLAINS AND THROWING THE REGION INTO
COOLER...EASTERLY RETURN SFC FLOW THRU SATURDAY NIGHT.  THIS MAY
USHER IN ENOUGH MOISTURE AHEAD OF GFS-PROGGED SHORTWAVES ARRIVING
SATURDAY NIGHT/SUNDAY...FOR ISOLATED CONVECTING EASTERN ZONES.

MONDAY ONWARD...SW FLOW ALOFT ENSUES...W/TEMPS ABOVE NORMAL THE REST
OF THE WEEK.  NEXT TROUGH ARRIVES TUESDAY NIGHT...BUT LOOKS DRY.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH FROM THURSDAY MORNING THROUGH THURSDAY
     EVENING FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS
     NP/LINCOLN NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

     HIGH WIND WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING
     FOR THE FOLLOWING ZONES... EDDY COUNTY PLAINS...GUADALUPE
     MOUNTAINS OF EDDY COUNTY.

TX...FIRE WEATHER WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY
     EVENING FOR THE FOLLOWING ZONES... ANDREWS...DAVIS/APACHE
     MOUNTAINS AREA...GAINES...GUADALUPE MOUNTAINS...LOVING...
     REEVES COUNTY AND UPPER TRANS PECOS...VAN HORN AND HIGHWAY
     54 CORRIDOR...WARD...WINKLER.

     HIGH WIND WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING
     FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS...VAN HORN
     AND HIGHWAY 54 CORRIDOR.

&&
Hazardous weather outlook, May 5, 1:21 PM MDT, 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
221 PM CDT WED MAY 5 2010

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-061930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
221 PM CDT WED MAY 5 2010 /121 PM MDT WED MAY 5 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

FIRE WEATHER CONCERNS WILL REMAIN ELEVATED THIS AFTERNOON FOR THE
GUADALUPE MOUNTAINS DUE TO UNSEASONALLY WARM TEMPERATURES...NEAR SINGLE
DIGIT RELATIVE HUMIDITY...SOUTHWEST WINDS OF 20 MPH WITH A FEW GUSTS
TO 35 MPH...AND HIGH FIRE DANGER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MORE WIDESPREAD CRITICAL FIRE WEATHER CONDITIONS ARE LIKELY ACROSS
THE GUADALUPE MOUNTAINS...THE SOUTHEAST NEW MEXICO PLAINS...THE
VAN HORN CORRIDOR...THE UPPER TRANS PECOS REGION...AND PARTS OF
THE WESTERN PERMIAN BASIN THURSDAY...AND A RED FLAG WARNING IS IN
EFFECT.

WESTERLY WINDS MAY INCREASE TO 35 TO 45 MPH...WITH A FEW GUSTS
OVER 65 MPH ACROSS THE GUADALUPE MOUNTAINS THURSDAY. A HIGH WIND
WARNING IS IN EFFECT.

MORE CRITICAL FIRE WEATHER IS EXPECTED SUNDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 3:39 AM MDTHigh Wind WatchMAFEddy10 hr
May 5, 1:52 PM MDTRed Flag WarningMAF30 hr

Nearby

High Wind Warnings in New Mexico, 2010High Wind Warnings in Texas, 2010Every high wind warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.